2004 Volume 45 Issue 6 Pages 1049-1056
We treated an 88-year-old man with aortic valvular stenosis/insufficiency and paroxysmal atrial fibrillation, who developed ventricular tachycardia due to pilsicainide toxicity.
He was treated at the outpatient clinic of his local hospital, and was administered pilsicainide (100 mg/day) for atrial fibrillation. The electrocardiographic findings on admission to our hospital indicated wide QRS with frequent episodes of ventricular tachycardia. We diagnosed him as having pilsicainide toxicity because of a low cardiac output and renal dysfunction. His creatinine level was 2.4 mg/dL and the serum pilsicainide level was 2.42 μg/mL on admission. Fluid infusion and continuous hemodiafiltration were performed to achieve an early reduction in the serum pilsicainide level. His serum pilsicainide concentration was significantly decreased by these treatments, and the prolongation of the QTc and ventricular tachycardia improved in parallel to the decrease in the serum pilsicainide level. The changes in the serum pilsicainide level showed a significant positive correlation with the changes in the electrocardiographic findings (PQ, QRS, ST intervals, and QTc).
Pilsicainide should be administered with great care to elderly patients, especially patients with cardiac dysfunction and renal dysfunction. Estimation of the serum level may be possible from the electrocardiographic findings if the pilsicainide toxicity occurs.